Wednesday, February 8, 2017

Medication and Stresses

A woman asked me about adjusting her adrenal medication.

The thing to remember is you are trying to get your cortisone level to be at a point where you can function fairly well. You need to keep your blood sugar, respiration, blood pressure and other things at a good level. Your body does this automatically if it is working well. If it is not working well, then you have to supply the necessary cortisone in a pill (or even a shot).

Stresses compound. If you have stress of dental work, then you will need a certain amount of cortisone to handle it. If you also have an infection, you need a certain amount of cortisone. This will be more cortisone. Taking a small increase in your cortisone medication does not enable you to handle any amount of stress. You can only handle the amount of stress you have medication to cover. If you have more stress, you need to increase your cortisone medication.

Since you want to keep your cortisone medication as low as possible, it is best not to do schedule several things at the same time. If you get an infection, then wait for the dental work.

If you are in an accident or some other major stress, then you may need to take larger doses of cortisone for a short time, usually in shot form. This should only be done under your doctor's supervision.

Why is my hair thinning and going white?

When your adrenal glands are not working well, it might affect your hair.  We have all heard of people under extreme stress, such as a military general during a war, who's hair goes white in a few months. This has not been confirmed by medical evidence.

A very rare symptom of low adrenal function is for your hair to thin. Hopefully, when your cortisone levels increase, your hair should also. Sometimes thinning hair is simply genetic. About one third of all women eventually have thinning hair.

I wonder if when your adrenal gland function is low, then you are under a lot of stress, that your hair might be triggered to go white or thin sooner than it would normally. This is just a guess on my part.

How do I avoid becoming a Diabetic if I take cortisone?

A woman asked how I avoided becoming diabetic when I took hydrocortisone. If you are taking the right dose of cortisone, they you should not gain much weight or become a diabetic. If you are gaining weight, have your adrenal production of cortisone checked (blood or saliva tests). If it is too high, then your doctor may advise you to cut back on your cortisone. Do not cut back without consulting a doctor, since quickly dropping your cortisone dose could cause you to go into shock.

Remember that there can be other reasons that you gain weight quickly such as low thyroid. Your doctor can test and see what is happening, then help you know what to do.

I monitored my hydrocortisone dose under my doctors direction. I used a blood sugar and a blood pressure monitor. When they began to steadily rise, getting a little higher each day and rising more as my hydrocortisone level increased during the day, I knew it was time to slowly cut my dose of hydrocortisone.

Friday, February 3, 2017

Dropping Your Cortisone Dose



A woman wrote in who is eating little and gaining a lot of weight while taking hydrocortisone and prednisone. She wants to cut back on her medication dose. This is my response to her.

It takes months to slowly drop a hydrocortisone dose. This should only be done under a doctor's supervision. You cut just a few mgs (milligrams) every couple of weeks or a month.

If you are gaining a lot of weight while eating little, then your cortisone medication may be too high. I always monitored my blood sugar and blood pressure. When they started rising, I knew it was time to cut back on my dose. Your adrenal production of cortisone can be measured by blood and salvia tests. Also, weight gain can be caused by other problems such as a low thyroid, so check with your doctor.

15 - 20 mg for hydrocortisone or 20 - 30 mg for cortisone acetate a day is the normal starting dose for Addison's Disease (very low adrenal function). You can die if you suddenly quit taking cortisone medication. Cutting your cortisone dose should only be done under a doctor's supervision. Slowly tapering allows your adrenal glands to begin producing cortisone. If they do not respond, you may need to continue taking cortisone until your body is not as stressed. Your body may need more time to heal and may still need the continued adrenal support of adrenal medication such as hydrocortisone. If your adrenal glands are not producing enough cortisone, then you need to take cortisone medication. If you adrenal glands are just a little low, you can take adrenal supplements to boost their function.


Praying for you. Don't give up. Make notes on what helps and what makes you worse and take this health journal with you to talk with your doctor. It may help to make your doctor visits more productive.

(see my posts on adrenal medication)

Saturday, December 31, 2016

How Can I Tell If I Have Addison's Disease?

A woman asked this question, "How do you go about finding out if you have Addisons disease? Should I go see an endocrinologist? I have many of the symptoms but the only thing that has popped up on my blood work was high potassium. My blood pressure has always been low so that isn't alarming to my dr. Thank you for advice."

Here is information on tests for Addison's Disease.
http://livingwithaddisondisease.blogspot.com/2016/08/tests-for-low-adrenal-function.html

The thing to remember is that you are not considered to have Addison's Disease until 90 percent of your adrenal cortex (outer part of your adrenal glands) has been destroyed. Exhausting your body takes time. You may suddenly reach a noticeable crisis point, but getting to that point has probably taken years.

If you are experiencing any of the symptoms of adrenal exhaustion, you should check with your doctor. Endocrinologists are the type of doctors who specialize in endocrine system problems. The adrenal glands are a part of the endocrine system, so he would be a good doctor to go to. Try and see if he has any experience with adrenal problems. Most of them are swamped with trying to help diabetics (the pancreas is also part of the endocrine system), so make sure he (or she) has the time to help you work things out.

If he does not find any other reason for your problems, I would ask him to give the tests to check your level of adrenal function. If it does not say that you officially have Addison's Disease, but you still have many of the symptoms, I would start trying to do the things that can help improve your adrenal function, such as good diet, good relationships, plenty of rest and relaxation, moderate exercise, and avoiding all possible stress. (see my articles on Adrenal Recovery) If you take care of your self now, you might avoid ever getting to the point of adrenal exhaustion which we call Addison's Disease.

Keep an health journal of how you are feeling, when, and what happened (I just had an argument etc.).  With effort and prayer, your health can improve.

Saturday, December 24, 2016

Can Low Adrenal Cause Muscle and Joint Pain?

A woman wrote in and said that her 30 year old daughter who has Addison's Disease is having severe joint pain. She asks, "Are there any rare Autoimmune Diseases that causes joint pain?" There might be. You might want to ask your doctor. I am just a person who has had her adrenal glands fail, and I know that low adrenal function can cause a LOT of join pain. I felt like crying. It hurt so bad. I could barely move, stand up, or even bend my fingers. It was miserable! This happened when I was experiencing severe low adrenal symptoms. I usually had to have complete rest, make sure I had good nutrition (no chemicals in my food or water), and "veg" (watch comedy videos, watch the birds, i.e. very low stress). It also meant that I was excessively stressed and needed to temporarily increase my hydrocortisone medication (only do under your doctor's instruction by a small amount such as 5mg  a day). The extra cortisone helped to lessen the inflammation and thus cut down on the pain.  After a few weeks I would feel better.

The symptoms of low Adrenal function are many. Exhaustion affects all parts of your body. Here are some of the affects of low adrenal function.

http://livingwithaddisondisease.blogspot.com/2011/03/low-adrenal-function-symptoms.html#more
(In the list of symptoms, look under "Muscle")

joint and muscle pain and aches caused by inflammation
Instability of joints leading to pain - low back pain, knee pain, feet and ankles, calves

Sunday, December 11, 2016

Addison's Suport Group

I have been asked about a Support Group for people with Addison's Disease. This is a very helpful Self-help group with practical, experience based answers. They also have wonderful articles on their site. I have used their information as my guide book. Here is the link.

http://www.addisons.org.uk/index.php/index.html

Dr. Thomas Addison was the doctor in 19 century England who discovered the disease we now call Addison's disease. There has been a lot of support in the UK for many years.